5 Everyday Medications that Cause Hair Loss

medications

medicationsHair loss can result from several things. Some everyday medications can cause hair loss which some people find distressing. Here’s a summary of five common medications that can lead to hair loss.

  1. Anticoagulants

Anticoagulants or medicines that thin the blood can cause hair loss. The type of hair loss affects the entire scalp and not patches, otherwise known as telogen effluvium. This typically occurs around 12 weeks after taking the drug, and does not occur in everyone. The drug causes hair follicles to go into their resting phase (telogen). While hair loss can be distressing, it is important to continue the medication, as stopping it can lead to complications, such as a stroke.

  1. Angiotensin Converting Enzyme Inhibitors (ACE)

Angiotensin Converting Enzyme Inhibitors are drugs used to control blood pressure. They can also lead to hair loss across the entire scalp. Beta blockers have similar effects on hair. If this occurs, it can be distressing but it is important to continue taking the drug until you get advice from a physician. Use a wig or hairpiece to cover up any unsightly areas.

  1. Hormone Replacement Therapy

Hormone replacement therapy is used to treat the symptoms of menopause. This is another drug that can lead to telogen effluvium effects on hair due to the hormonal changes brought about by the medication. Women who take hormone replacement therapy for menopause do not continue it indefinitely, and therefore, it is likely the hair will grow back once the medication is discontinued.

  1. Thyroid Drugs

Some thyroid medication causes hair loss, including carbimazole and propylthiouracil. However, hair loss is also a problem in thyroid disease, especially hyperthyroidism. It can be difficult to distinguish between drug-induced hair loss and hair loss caused by the disease. Advice should be sought from your physician if this occurs to ensure you are on the correct medication and your treatment is effective.

  1. Vitamin A

Used to treat acne, Vitamin A drugs, such as Accutane, can lead to hair loss. This is a particular problem when taken in large doses, and the whole scalp can be affected.

If you experience hair loss as a consequence of taking medication, it is important to get advice from your doctor. This may mean having to have your drugs adjusted, and for hair restoration needs go see a hair loss specialist to come up with hair loss solutions while continuing to take the medication.

At Custom Hair Tampa Bay, we specialize in wigs and hair replacement for men, women and children. To schedule a free consultation at one of our three locations click here.

 

Photo Credit: stevepb Via Pixabay